First Do No Harm: Antibiotic Risks in Pediatric Inpatients

Reviewed by Zach Willis, MD, MPH, University of North Carolina 

Same and colleagues reviewed 400 consecutive antibiotic courses in pediatric inpatients and assessed the incidence of related adverse events (AE), using predetermined criteria. They identified AEs in 31% of antibiotic recipients; key predictors included receipt of multiple antibiotics (6% of recipients of single antibiotics vs 44% of recipients of multiple antibiotics) and days of exposure (7% increased odds per additional day). This study‚Äôs findings were analogous to a study of adult inpatients from the same research group (Tamma et al., 2017), in which 20% of antibiotic courses were found to be associated with AEs. As with the study in adults, there are important limitations, including the single center, retrospective design, and lack of an unexposed comparison group. Nonetheless, the authors demonstrate the perhaps surprisingly high frequency of antibiotic-related adverse effects in children and highlight the significant potential benefits that reductions in unnecessary antibiotic exposure can have for patient safety. 

References:

  • Same RG, Hsu AJ, Cosgrove SE, et al. Antibiotic-Associated Adverse Events in Hospitalized Children. Journal of the Pediatric Infectious Diseases Society. 2021;(piaa173). doi:10.1093/jpids/piaa173  
  • Tamma PD, Avdic E, Li DX, Dzintars K, Cosgrove SE. Association of Adverse Events with Antibiotic Use in Hospitalized Patients. JAMA Intern Med. 2017;177(9):1308-1315. doi:10.1001/jamainternmed.2017.1938
We use cookies to help improve your experience
Ok